The Issue With Vicodin Addiction

By: Ben Pate

Prescription drug abuse has increased rapidly in recent years. This poses a very serious health concern to our nation. Abusing prescription drugs can have deadly consequences. If you know someone that has a prescription drug addiction, such as a Vicodin addiction, it is vital that they seek medical intervention as soon as they possibly can. It might be necessary for the person to undergo a detoxing off vicodin to ensure that all of the harmful chemicals are removed from their body safely. A detox of this nature should only be attempted with medical supervision, as the side effects can be very painful and may require specific kinds of medication.


Vicodin is made up of hydrocodone and acetaminophen. Both of these chemicals are meant to relieve pain, and when put together they form a powerful pain killing cocktail that can easily get people addicted to it. Vicodin is one of the strongest painkillers around and has been hooking users for years. Long term abuse of Vicodin can have very serious health implications.

Health Effects

There are many side effects that result from taking Vicodin. The most common effects include, upset stomach, nausea, altered mental status which includes light headedness as well as dizziness. Other more severe side effects include allergic reactions, clammy skin, seizures, paranoia, hallucinations, as well as severe weakness, unconsciousness, jaundice, fatigue, bleeding, bruising, stomach back, and the list continues. Because Vicodin has a depressant effect on the central nervous system it may cause irritability as well. Long term use of Vicodin as well as abuse can severely damage the liver. The damage to the liver can even lead to an eventual need for a liver transplant to avoid death.

Health Concerns

When a person uses Vicodin for a sustained period of time they will eventually get a chemical dependency to the drug. Due to the fact that it is such a strong acting pain reliever and can create a sense of euphoria, it does become a desired high. However, once a chemical dependency is formed, it becomes harder and harder to eventually wean off of Vicodin. This is when an Vicodin abuse has formed.


Withdrawal symptoms from Vicodin can vary depending on the severity of the addiction as well as the length of the addiction. The symptoms can range from mild to severe. Withdrawal symptoms normally start to occur around six to thirty hours after the last dose of Vicodin. The early symptoms include agitation, anxiety, muscle aches, insomnia, runny nose, and sweating. Later symptoms include abdominal pain, diarrhea, dilated pupils, nausea and vomiting. Detoxing from Vicodin should be done under medical supervision. This is due to some dangerous complications. One complication may be aspiration due to the inhaling of stomach contents after vomiting, intense vomiting and diarrhea can also cause dehydration. The biggest risk associated with detox is when someone decides to take the pain reliever again. Once the body has detoxed from the drug, the drug cannot be ingested at original doses, because the body can no longer handle it. This leads to overdose and may even lead to death. This is why it's so important to seek medically supervised detox treatment.

Article Directory:

| More

If you know someone who is struggling with a Vicodin dependency, you should implore them to seek medical intervention as soon as possible. If an addiction to Vicodin goes on too long it could be lethal. The person may need to go through a detoxing off vicodin in order to get all of the toxins out of their bodies.

Please Rate this Article


Not yet Rated

Click the XML Icon Above to Receive Smoking Articles Articles Via RSS!

Powered by Article Dashboard